Serotonin syndrome is a serious, life-threatening condition. Serotonin syndrome occurs when a medication, usually taken in combination with another medication, promotes excess serotonin in the body. Risk for this syndrome occurs when you introduce new combinations of medications both affecting serotonin levels, or increase a dose for an existing drug. Symptoms may be mild, such as restlessness, or may be more severe, including loss of consciousness and death.
If you are experiencing serious medical symptoms, seek emergency treatment immediately.
Serotonin is a chemical naturally produced in your body, primarily in your brain as well as in your intestines. Serotonin forms in your body from the amino acid L-tryptophan, and is then stored or activated by the enzyme monoamine oxidase.
Serotonin syndrome is a serious condition resulting from an excess of serotonin in your body. It does not occur through natural processes. Therapeutic doses of medications that increase serotonin are useful in treating a number of conditions, but too much serotonin causes harmful and potentially lethal side effects. Medications, such as serotonin reuptake inhibitors and monoamine oxidase inhibitors, may contribute to this condition when paired with other medications affecting serotonin, such as triptans.
Symptoms occur when your brain receives too much serotonin. Mild symptoms may occur, such as:
These symptoms generally disappear once you stop or decrease the responsible medication. More severe symptoms are also possible, including high fever, loss of consciousness, irregular heartbeat and seizures. Contact your doctor immediately if you are experiencing any symptoms of serotonin syndrome.
Foods to Avoid
Dietary sources also influence serotonin levels in your body. Foods that increase serotonin include foods rich in omega-3 fatty acids, such as tuna, and those high in tryptophan, an amino acid found in many different foods. A diet rich in folate may also contribute to increased serotonin levels. Some foods rich in folate include:
- leafy green vegetables
Serotonin syndrome is a serious, life-threatening condition. Serotonin syndrome occurs when a medication, usually taken in combination with another medication, promotes excess serotonin in the body. Serotonin is a chemical naturally produced in your body, primarily in your brain as well as in your intestines. Mild symptoms may occur, such as: agitation, restlessness, confusion, diarrhea, goosebumps, sweating.
- bhofack2/iStock/Getty Images